Meds taken during pregnancy increase risk of Autism

 

Wednesday, 24 April 2013

Women who take valproate (Depacon) during pregnancy may increase the risk of childhood autism and its spectrum disorders in their children, a population-based study showed.

In utero exposure to the drug was associated with a five-fold elevated risk of autism and three-fold elevated risk for autism spectrum disorder, Jakob Christensen, PhD, of Denmark’s Aarhus University Hospital, and colleagues found.

The absolute risks were 2.5% and 4.4%, respectively, and remained significantly elevated after adjustment for parents’ epilepsy and psychiatric disease, the group reported in the April 24 issue of the Journal of the American Medical Association.

“For women of childbearing potential who use anti-epileptic medications, these findings must be balanced against the treatment benefits for women who require valproate for epilepsy control,” they concluded.

But “because autism spectrum disorders are serious conditions with lifelong implications for affected children and their families, even a moderate increase in risk may have major health importance,” they added.

The American Academy of Neurology recommends avoiding valproate in pregnancy whenever possible due to cognitive and physical birth defect problems for children exposed in utero.

 

http://macedoniaonline.eu/content/view/23192/54/



Categories: Lethal or Unintended Side Effects

Tags: , , , , , , ,

%d bloggers like this: